My father is a 74 year old white male with a 35 year history of self-resolving atrial fibrillation 2-4 times per year with 12-24 hour duration. Occasionally the atrial fib was associated with severe bradycardia, with absence of heartbeat for 10-20 seconds. The bradycardia was not diagnosed until 10 years ago. Previously he was misdiagnosed as having epilepsy. Finally, after suffering repetative "seizures" he went to the emergency room where an EKG monitor recorded the source of his "seizures." His heart was stopping! A single lead vetricular pacemaker was then implanted to control the severe bradycardia.
My father does not faint or have seizures anymore, but he still has episodes where he feels like he is going to faint. It starts out with a startling feeling, then he gets tingling in his arms and legs/feet. He gets a weird psychological feeling (impending doom). After about a minute, during which time (if he is sitting or standing) he lays down wherever he is, this completely resolves itself and he feels just fine. These episodes happen in groups of five or ten over a couple days, every few months. They are not associated with exertion and also happen during sleep (it wakes him up).
My father is otherwise in excellent health. He does, however, have pectus excavatum. None of his doctors have ever noted this as a potential cause of his arrhythmias and syncopal episodes. At his age, what are the risks of corrective surgery for the pectus excavatum? I ask this because it isn't worth his time to examine this potential cause if he the cure is not recommended.
First, the pectus deformity is NOT related to your fathers spells. Given his previous history of arrythmias, it would be reasonable to use a event monitor to see if his symptoms are rhytm related.
The pectus deformity has some very loose associations with mitral prolapse, but definitve associations with other cardiac anomolies are not well described. Some people with pectus have more difficulty with breathing issues, this would be really one of the only reasons to consider corrective surgery. Pulmonary function testing could help start as a guide to see if the pectus is impacting his breathing.
Has your father had a 24-hr. or 30-day event monitor? I have had similar symptoms with SV tachycardia: faintness and tingling in the extremities. My problem is due to mitral valve prolapse/regurgitation and occured very early on in the process of declining valve function. I have read that pectus excavatus is sometimes seen in people with mitral valve problems, but I have absolutely no idea how frequent that might be. Wishing your father very good luck.
Thank you for your response. Yes, my father has had event monitors. His cardiologist never found anything he thought was abnormal during these episodes. He has also received a clean bill of health from an echogram... no mitral valve prolapse. His symptoms are certainly consistent with reduced cardiopulmonary efficiency. The question remains as to what is the specific cause is, if not electrocardiogenic or valvular.
He has had many neurological exams. Nothing has ever been found. I am convinced his syncopal episodes are cardiogenic in nature, just not something that shows on an EKG. Possibly valvular dysfunction that was not caught on the standard echogram. I'd like him to have a transesophageal echogram (also to check his aorta for possible defects related to the pectus excavatum). His uncle had marfan syndrome and I think it is possible that his chest defect is a more minor expression of this genetic disorder. Marfan is quite variable in its expression.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.